A32 year old lady was admitted with symptoms of palpitations, tremors, insomnia, heat intolerance, weight loss and excessive perspiration for 4 weeks. Worsening of these symptoms with vomiting prompted the admission. She had similar episode 7 yrs ago following the birth of her child when a provisional diagnosis of postpartum thyrotoxicosis was made but lost follow up with in 2 weeks. She works as a carer looking after mentally handicapped children. Her mother suffers from hypothyroidism and is on L-Thyroxine. On examination she was restless and fidgety and had a pulse rate of 140 per minute with tremor of the hand. Thyroid functions done on admission and 2 week prior to that showed free T4 was >108 pmol/l, free T3 >44 pmol/l and TSH suppressed at <0.03 Miu/l. She was treated with popylthiouracil as she did not tolerate carbimazole. Calcium measured was high at 3.55 with a normal alkaline phosphatase. Other causes of hypercalcemia were ruled out including hyperparathyroidism and vitamin D intoxication.
After initial improvement associated with fall in thyroid hormone levels she was discharged. But two weeks later she had recurrence of her symptoms when thyroid hormone level showed further rise with recurrence of hypercalcemia. This picture and given her occupation also raised the possibility of facticious thyrotoxicosis. The thyroid scan showed no uptake confirming our suspicion of factitious thyrotoxicosis. When confronted she admitted buying thyroid hormones online. She also admitted to taking thyroid pills during her first episode 7 years ago.
Diagnosing factitious thyrotoxicosis can be difficult and requires high index of suspicion without which misdiagnoses and mismanagement are common. About 20% of hyperthyroid patients exhibit hypercalcemia but are mild and rarely symptomatic. This case is unusual because of the etiology of thyrotoxicosis and unusually high level of hypercalcemia which to our knowledge has never been reported with thyrotoxicosis
01 - 05 Apr 2006
European Society of Endocrinology